Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Oral Surg Oral Med Oral Pathol Oral Radiol Endod. 2010 Oct;110(4):463-9. doi: 10.1016/j.tripleo.2010.04.049. Epub 2010 Aug 9.

Sunitinib may raise the risk of bisphosphonate-related osteonecrosis of the jaw: presentation of three cases.

Author information

  • 1Department of Oral and Maxillofacial Surgery, Regional Plastic Surgery, Knappschaftskrankenhaus Recklinghausen, Academic Teaching Hospital of Ruhr-University Bochum, Recklinghausen, Germany. hoefert.sebastian@kk-recklinghausen.de

Abstract

OBJECTIVE:

Bisphosphonate-related osteonecrosis of the jaw (BRONJ) is a serious side effect of bisphosphonate (BP) medication. Tooth extractions are the most frequent causes for BRONJ. In some cases BRONJ is observed spontaneously, with some anatomic sites carrying a higher risk. Sunitinib, a tyrosine kinase inhibitor, is established in renal cell carcinoma and is known to lead to oral mucositis as a side effect, which in BP patients may additionally raise the risk of BRONJ.

STUDY DESIGN:

We present 3 patients with renal cell carcinoma under BP medication who developed BRONJ during and after sunitinib medication.

RESULTS:

In 2 patients, BRONJ was linked to the occurrence of mucositis after sunitinib intake. The third patient showed relapse of completely healed BRONJ lesions shortly after resumption of a sunitinib therapy.

CONCLUSIONS:

Oral mucositis during chemotherapy may raise the risk of BRONJ in cancer patients with BP medication. Especially in renal cell carcinoma patients under sunitinib therapy and intravenous BP medication, oral mucositis should be observed closely because it could be a risk factor for BRONJ.

Copyright © 2010 Mosby, Inc. All rights reserved.

PMID:
20692189
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk